Search Encyclopedia:    
List of Topics Print This Page
 

Naproxen sodium overdose


Definition:

Naproxen sodium is a non-steroidal anti-inflammatory drug (NSAID) used to relieve mild to moderate aches and pains. Naproxen sodium overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

Poisonous Ingredient:

Naproxen

Where Found:

Naproxen sodium is sold under a variety of different brand names, including:

  • Aleve
  • Anaprox
  • Anaprox DS
  • Naprelan
  • Naprosyn

Note: This list may not be all-inclusive.

Symptoms:
Before Calling Emergency:

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If a doctor prescribed the medicine for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number:

In the United States, call 1-800-222-1222 to speak with a local position control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

What to expect at the emergency room:

The doctor or nurse will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)
Expectations (prognosis):

Recovery is likely.

References:

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.


Review Date: 1/30/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, Bethanne Black, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Naproxen sodium overdose

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania